Alert archive / Georgia / Wind Advisories in 2024
Wind Advisory 18, NWS Atlanta, GA
NWS Atlanta, GA issued this wind advisory at Dec 31, 2024, 10:40 AM EST for 30 counties in Georgia. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2024, 10:40 AM EST (15:40 UTC)
- Expired
- Jan 1, 2025, 7:00 AM EST
- In force
- 20 hr
- Issued by
- NWS Atlanta, GA
All 30 counties
Banks County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS72 KFFC 311540 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 1040 AM EST Tue Dec 31 2024 GAZ001>009-011-010000- /O.NEW.KFFC.WI.Y.0018.241231T1540Z-250101T0000Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga- Including the cities of Dalton, Ellijay, Blue Ridge, Trenton, Chatsworth, LaFayette, Blairsville, Hiawassee, Fort Oglethorpe, and Summerville 1040 AM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Fannin, Gilmer, Union, Towns, Catoosa, Chattooga, Dade, Murray, Walker, and Whitfield Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SEC
3 follow-up statements
024 WWUS72 KFFC 312050 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 350 PM EST Tue Dec 31 2024 GAZ014>016-010500- /O.EXB.KFFC.WI.Y.0018.000000T0000Z-250101T1200Z/ Dawson-Lumpkin-White- Including the cities of Cleveland, Dahlonega, and Dawsonville 350 PM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Dawson, Lumpkin, and White Counties. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may diminish in the lower elevations this evening, but remain strong and gusty at elevations above 2000 feet for the remainder of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GAZ012-013-019>024-030>034-041>045-010000- /O.EXA.KFFC.WI.Y.0018.000000T0000Z-250101T0000Z/ Gordon-Pickens-Floyd-Bartow-Cherokee-Forsyth-Hall-Banks-Polk- Paulding-Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas- South Fulton-DeKalb- Including the cities of Homer, Cumming, Cartersville, Atlanta, Dallas, Marietta, Jasper, Rome, Bremen, Woodstock, Decatur, Cedartown, Douglasville, Carrollton, Calhoun, East Point, Lawrenceville, and Gainesville 350 PM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Portions of north central, northeast, and northwest Georgia. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GAZ001>009-011-010500- /O.EXT.KFFC.WI.Y.0018.000000T0000Z-250101T1200Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga- Including the cities of Summerville, Blairsville, Dalton, Chatsworth, LaFayette, Trenton, Fort Oglethorpe, Hiawassee, Blue Ridge, and Ellijay 350 PM EST Tue Dec 31 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 10 to 20 mph with gusts up to 35 mph. * WHERE...Fannin, Gilmer, Union, Towns, Catoosa, Chattooga, Dade, Murray, Walker, and Whitfield Counties. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may diminish in the lower elevations this evening, but remain strong and gusty overnight at elevations above 2000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
940 WWUS72 KFFC 312350 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 650 PM EST Tue Dec 31 2024 GAZ012-013-019>024-030>034-041>045-010100- /O.EXP.KFFC.WI.Y.0018.000000T0000Z-250101T0000Z/ Gordon-Pickens-Floyd-Bartow-Cherokee-Forsyth-Hall-Banks-Polk- Paulding-Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas- South Fulton-DeKalb- Including the cities of Calhoun, Woodstock, Lawrenceville, Decatur, Homer, East Point, Carrollton, Douglasville, Atlanta, Jasper, Cedartown, Rome, Cumming, Marietta, Bremen, Gainesville, Cartersville, and Dallas 650 PM EST Tue Dec 31 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Winds will continue to diminish below advisory criteria over the next few hours. $$ GAZ001>009-011-011200- /O.CON.KFFC.WI.Y.0018.000000T0000Z-250101T1200Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga- Including the cities of Summerville, Ellijay, Blairsville, Hiawassee, Fort Oglethorpe, LaFayette, Chatsworth, Blue Ridge, Trenton, and Dalton 650 PM EST Tue Dec 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 10 to 20 mph with gusts up to 35 mph. * WHERE...Fannin, Gilmer, Union, Towns, Catoosa, Chattooga, Dade, Murray, Walker, and Whitfield Counties. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may diminish in the lower elevations this evening, but remain strong and gusty overnight at elevations above 2000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GAZ014>016-011200- /O.CON.KFFC.WI.Y.0018.000000T0000Z-250101T1200Z/ Dawson-Lumpkin-White- Including the cities of Dahlonega, Dawsonville, and Cleveland 650 PM EST Tue Dec 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Northwest winds 10 to 20 mph with gusts up to 35 mph. * WHERE...Dawson, Lumpkin, and White Counties. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may diminish in the lower elevations this evening, but remain strong and gusty at elevations above 2000 feet for the remainder of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
970 WWUS72 KFFC 011156 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 656 AM EST Wed Jan 1 2025 GAZ001>009-011-014>016-011300- /O.EXP.KFFC.WI.Y.0018.000000T0000Z-250101T1200Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Dawson-Lumpkin-White- Including the cities of Blue Ridge, Blairsville, Cleveland, Dalton, Fort Oglethorpe, Ellijay, LaFayette, Hiawassee, Summerville, Dawsonville, Trenton, Chatsworth, and Dahlonega 656 AM EST Wed Jan 1 2025 ...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... Winds are no longer at gusting to advisory criteria, so the advisory will be allowed to expire. Wind gusts this afternoon are expected to pick up to 15-25 mph, but shouldn't be as strong as yesterday. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this wind advisory went out at Dec 31, 6:30 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 31, 6:30 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
630 AM EST Tue Dec 31 2024
...New 12Z Aviation Discussion...
.SHORT TERM...
(Today through Wednesday)
Issued at 457 AM EST Tue Dec 31 2024
Current satellite is showing an area of low clouds around 400-600ft
across much of western Georgia extending into the Athens area. This
trend should stick around through the next couple of hours before
the front currently over Alabama pushes through between 10am and 1pm
today. As the low pressure system over the mid MS valley moves
further east today the associated front will also push through.
There are some isolated areas of drizzle out there over west Georgia
and showers over northern Georgia. These are expected to continue
through the early morning hours ahead of the front. Some isolated
showers are possible to continue into the evening in the far
northern portions of northern Georgia and although the precip type
is expected to be rain there is the low chance that a few flurries
could affect the highest elevations.
Following the frontal passage, expecting to see winds start picking
up with wind gusts up to 30 mph expected this afternoon into
evening. Temps tonight will also be in the mid to upper 30s which is
3-5 degrees above normal still, but definitely a change from the 10-
15 degrees above normal we've experienced the past couple of days.
These temperatures could result in areas of patchy frost tomorrow
morning
Hernandez
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 457 AM EST Tue Dec 31 2024
Key Messages:
- Several shots of cooler air will keep temperatures seasonable to
slightly below average through the end of the week into the
weekend.
- Next shot of rain (and possibly some winter precip mixed in
across far north Georgia) will be Sunday into Monday next week.
Forecast:
Wednesday night sees zonal flow over the CWA. Significant portion of
the tropospheric polar vortex has been pushed over the north
American continent, which is opening the door for multiple waves of
cooler air to come pushing into the Great Plains and eastern US.
Several shortwaves will push by the area through the end of the
week, but the most potent one looks to come through on Thursday
night into Friday morning. The good news is this wave doesn't have
much in the way of moisture to work with and doesn't produce much in
the way of rainfall at this time. The bad news (unless you like the
cold) is it will push yet another shot of cold air in that will
bring temperatures does into the 20s Friday night across much of the
CWA, the potential exception being east central Georgia which may
stay a balmy 30-32. High temperatures on Saturday only make it up
into the upper 30s to low 40s in north GA and the metro, and mid to
upper 40s in central Georgia.
The next system to talk about is a potent wave that moves into
southeast Sunday night into Monday, developing a strong low that
appears to be able to tap into the subtropical jet and pull some
moisture up this way. Model consensus as of the 00Z runs is pulling
the system a bit further to the north compared to some of the
earlier runs, which would act to limit snowfall potential
substantially in all but far northern Georgia and the Appalachians.
NBM probabilities for seeing at least 0.1" of snow are 10-20% in
these areas. GEFS and EPS forecasts mirror this unsurprisingly,
showing mean 24 hour snowfall totals of around an inch in the
mountains. This forecast package maintains the rain/snow mix in
these areas. Outside of the mountains, it does appear that a decent
push of moisture will move through and give the rest of the state
what is likely to be a chilly rain at this time.
Want to take a moment and talk about next week. You are likely to
see plenty of social media-ologists posting model runs that could
show big snow totals across parts of Georgia. Snow in Georgia is
challenging to make happen. In many ways, it is like baking a cake.
First, you have to have all the right ingredients - forget one, and
the whole thing collapses. Next week, it looks like we will have the
possibility for all the necessary ingredients to come together over
the southeast and Georgia. However, then you have to bring all those
ingredients together at the right time and in the right amounts.
That is the really challenging part to forecast. Right now, small
changes in the positions of all the features - cold air, moisture to
south, the potential waves that will form the storm systems, etc -
create very different outcomes in the models. This is part of why we
run ensemble systems that allow us to test making small changes to
the models to see how it affects the outcomes. Looking at the
ensembles, they currently put the probability of seeing some decent
snow somewhere in Georgia at around 10-20%. So, the best thing this
forecaster can say is to stay tuned to the forecast, and know that
we will be entering a period of time where snow is possible anywhere
in the state. That's not something we see too terribly often, but
even with the increased chance, it is still just a chance. It may
not come together right. And last, friends don't let friends share
10-day-out snow maps on social media :)
Lusk
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Tue Dec 31 2024
Current IFR deck with scattered pockets of LIFR should stick
around through 14-15z before beginning to scatter out as the front
currently across Alabama pushes into the area. Following the
frontal passage, should see skies begin to clear and SW winds to
become gusty with gusts between 25-30kt expected through 23z.
There is the potential for MVFR overnight into tomorrow morning.
//ATL Confidence...12Z Update...
Medium to High on all elements except MVFR CIGS tomorrow morning
which is low to medium confidence.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 66 38 53 29 / 0 0 0 0
Atlanta 66 38 52 30 / 0 0 0 0
Blairsville 58 33 46 23 / 30 10 0 0
Cartersville 64 37 51 27 / 0 0 0 0
Columbus 71 39 58 32 / 0 0 0 0
Gainesville 63 38 51 30 / 10 0 0 0
Macon 70 39 58 31 / 0 0 0 0
Rome 61 36 51 27 / 10 0 0 0
Peachtree City 67 37 53 27 / 0 0 0 0
Vidalia 75 43 61 33 / 0 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...HernandezHazardous weather outlook, Dec 31, 5:02 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 502 AM EST Tue Dec 31 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 502 AM EST Tue Dec 31 2024 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Some accumulating snowfall may be possible in primarily the north Georgia mountains Sunday night into Monday. There is still uncertainty around the track of this system which will have large impacts on any potential snowfall, so please continue to monitor for future updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.